Skip to main content
eScholarship
Open Access Publications from the University of California

Seborrheic dermatitis-like eruption following interleukin-2 administration

  • Author(s): Kawakami, Yoshio
  • Nakamura-Wakatsuki, Taeko
  • Yamamoto, Toshiyuki
  • et al.
Main Content

Letter: Seborrheic dermatitis-like eruption following interleukin-2 administration
Yoshio Kawakami, Taeko Nakamura-Wakatsuki, Toshiyuki Yamamoto
Dermatology Online Journal 16 (9): 12

Department of Dermatology, Fukushima Medical University School of Medicine, Fukushima, Japan

Abstract

We describe a 72-year-old man suffering from renal cell carcinoma with lung metastases who developed scaly erythema on his face after the administration of recombinant interleukin-2 (rIL-2). A skin biopsy revealed intraepidermal and superficial perivascular infiltrate of mononuclear cells that were mainly composed of CD3 positive T-cells. There have been two cases of seborrheic dermatitis-like eruption induced by rIL-2. However, neither of them had histopathological evaluation. To our knowledge, this is the first case of seborrheic dermatitis-like eruption following rIL-2 administration whose histopathological investigations were performed.



Introduction

Interleukin-2 (IL-2) is a cytokine that functions biologically to promote proliferation of T cells and stimulate lymphokine-activated killer (LAK) cells. Recombinant IL-2 (rIL-2) is currently being used for the advanced stages of renal cell carcinoma. However, it has been associated with significant toxicity, such as fever, hypotension, renal insufficiency, and capillary leak syndrome [1]. In addition, there are several adverse skin reactions to rIL-2 therapy, including erythema, pruritus, erythroderma, and exacerbation of psoriasis [1]. Here, we report a case of a seborrheic dermatitis-like eruption following rIL-2 administration.


Case report


Figure 1Figure 2
Figure 1A. Scaly erythema on the glabellar region, eyebrows, nasolabial area, scalp. Figure 1B. Posterior aspect of left ear

Figure 2. Histopathological study of biopsy specimen. 2A. There is parakeratosis in a folliculocentric distribution, hyperkeratosis, irregular acanthosis, superficial perivascular infiltrate of mononuclear cells (H&E, x100). 2B. Closer view shows spongiosis with lymphocyte exocytosis (H&E, x400). 2C and 2D. The infiltrates in the spongiosis were equally stained with CD4 (2C), or CD8 (2D). (x200)

A 72-year-old Japanese man suffering from renal cell carcinoma with lung metastases was hospitalized to receive rIL-2 therapy (ImmunaceR, Shionogi Pharmaceutical Co. Ltd, Osaka, Japan). Three days after the initiation of systemic rIL-2 (70 x 104 JRU/d), he noticed pruritic eruptions on his face. He denied any previous history of remarkable preexisting skin disease. Clinical examination revealed scaly erythema on his glabellar region, eyebrows, nasolabial area, scalp, and posterior aspects of ears (Figures 1A and 1B). A potassium hydroxide (KOH) examination of the scales was negative for fungal hyphae and results of laboratory investigations were within normal limits except for mild anemia. A skin biopsy obtained from the left posterior aspect of the ear showed hyperkeratosis, parakeratosis, irregular acanthosis, spongiosis infiltrated with mononuclear cells, and superficial perivascular inflammation of mononuclear cells (Figures 2A and 2B). The infiltrates in the spongiosis and perivascular areas were mainly composed of CD3 positive T-cells that were equally stained with CD4 or CD8 (Figures 2C and 2D). PAS and Grocott stain sections did not show evidence of fungal infection. The eruptions responded well to the treatment of topical hydrocortisone butyrate cream while rIL-2 was continued for two months; the eruption resolved after completion of the rIL-2 infusion.


Discussion

Seborrheic dermatitis is a chronic dermatosis frequently affecting males with a predilection on seborrheic areas, such as scalp, ears, eyebrows, and the nasolabial area [2]. Although the exact pathogenesis remains unknown, an abnormal immune response to Malassezia yeasts has been considered to play a role [3]. Immunohistochemical studies of the skin biopsies in seborrheic dermatitis using CD4, CD8, CD68, HLA-DR, NK1, CD16, C1q, C3c, IgG, CD54 (ICAM-1), IL-1α, IL-1β, IL-2, IL-4, IL-6, IL-10, IL-12, tumor necrosis factor-α and interferon-γ have shown an increased cellular staining of all cellular markers with the exception of CD68 compared to healthy controls [4], suggesting a complex interaction of the cytokine network in the pathogenesis. There have been two cases of a seborrheic dermatitis-like eruption induced by rIL-2; both of them were males, who had obtained resolution of the skin lesions after discontinuation of rIL-2. One of them had a past history of seborrheic dermatitis, but neither of them had histopathological evaluation [5, 6]. Histological changes in our case were similar to previous reports describing histopathological features of eruptions in patients undergoing immunotherapy with rIL-2. Findings included spongiosis with exocytosis of mononuclear cells and perivascular infiltrate of T-cells in the papillary dermis that were almost equally stained with CD4 or CD8 [7]. In our case, we cannot exclude the possibility of idiopathic seborrheic dermatitis. However, the sudden onset of skin lesions, the relatively severe clinical manifestations, and the clearing after treatment suggested that the eruptions were induced by the systemic administration of rIL-2.

In conclusion, we report the first case of a seborrheic dermatitis-like eruption following rIL-2 administration in which histopathological investigations were performed. Accumulation of individual case reports is important to investigate the association of rIL-2 and seborrheic dermatitis-like eruptions and to elucidate the involvement of IL-2, as well as T-cells, in the pathogensis of seborrheic dermatitis. It is necessary to be aware of the appearance of a seborrheic dermatitits-like eruption when we use rIL-2.

References

1. Asnis LA, Gaspari AA. Cutaneous reactions to recombinant cytokine therapy. J Am Acad Dermatol, 1995; 33: 393-410, [PubMed]

2. Fox BJ, Odom RB. Papulosquamous diseases: a review. J Am Acad Dermatol, 1985; 12: 597-624, [PubMed]

3. Gupta AK, Batra R, Bluhm R, Boekhout T, Dawson TL Jr. Skin diseases associated with Malassezia species. J Am Acad Dermatol, 2004;51:785-798, [PubMed]

4. Faergemann J, Bergbrant IM, Dohsé M, Scott A, Westgate G. Seborrheic dermatitis and Pityrosporum (Malassezia) folliculitis: characterization of inflammatory cells and mediators in the skin by immunohistochemistry. Br J Dermatol, 2001, 144, 549-556, [PubMed]

5. Cork MJ, Keohane SG, Gawkrodger DJ, Hancock BW, Sheridan E, Bleehen SS. Cytokine dermatosis: reactivation of eczema during interleukin-2 infusion. Br J Dermatol, 1997, 136, 644-645, [PubMed]

6. Yamamoto T, Tsuboi R. Interleukin-2-induced seborrheic dermatitis-like eruption. J Eur Acad Dermatol Venereol, 2008, 22, 244-245, [PubMed]

7. Gaspari AA, Lotze MT, Rosenberg SA, Stern JB, Katz SI. Dermatologic changes associated with interleukin 2 administration. JAMA, 1987;25:1624-1629, [PubMed]

© 2010 Dermatology Online Journal